In 2009 and 2010 (age 40 and 41) I had car accidents that resulted in whiplash and received excessive steroid treatment. My thyroid labs have always been fine but in 2011 my cycles started to be irregular, I started to have trouble with blood pressure, increased heart rate, sweating, hypo glycemic episodes, sleep disturbance, fatique, decreased decreased ability to tolerate stress, manage moods and energy. I was diagnosed w insulin resistance and now take metformin, bystolic for heart rate, lotrel for blood pressure. I had an episode of chest pain that got me hospitalized for cardiac. It was then in was told my thyroid was 4.5; 6 months earlier it was 1.2. I was put on 50mcg synthroid last April; I had back surgery L5S1 fusion July, 2012 and have not had periods. Saw my OB May,2013 and she said my labs were not menopausal a year ago but are now 39. She informed me I skipped pre-menopause and am in full menopause at 44 and can offer me hormone patches for sweating symptoms. After my OB visit, I asked my endo if I could try Armour and he agreed. I started 30 7/16/13; 8/2 I had some spotting and very light cycle; 8/10 I started another cycle but it is heavy. I am wondering if I am not in menopause and my body system regulation issues are a result of my thyroid and the Armour is regulating me. I am having more trouble sleeping but I have only been on Armour a little over a month. I have always been healthy and don't understand how everything can go wrong in a couple years, or if the stress from the pain from the auto accidents contributed. I have incredible joint pain in my hips, knee, and interior arches of feet and ankles. Is it menopause; if so, why do I have a period since starting Armour? Can thyroid cause conflicts in body system functioning?
Thanks for your Reply!
First of all - YES, thyroid problems definitely affect body system functioning including the menstrual cycle. The thyroid sort of "runs the show" for our body systems. Untreated or undertreated thyroid dysfunction can cause many of the problems you're having.
Physical trauma to the thyroid can cause it to malfunction. So I suspect the two cases of whiplash were at least partly to blame for the dysfunction. The steroids may have also played a role. I've read that radiation from dental x-rays over time can also damage the thyroid. So asking for protection when getting x-rays is warranted.
Synthroid is what most doctors prescribe but it only contains T4. T4 needs to be converted into the active form, T3, and some people don't do this conversion well. That's why some need a T4/T3 natural dessicated combo drug (such as Armour, NP, Naturethroid, Westhroid). Armour was reformulated a few years back and many people posted on various forums that the new formulation wasn't working as well as the old and they switched to another T4/T3 drug. I personally use NP by Acella and haven't had trouble getting it at retail pharmacies.
30mg of natural dessicated thyroid is a VERY LOW dose. I've read and been told by my nurse practitioner that 60mg is equivalent to what a normal thyorid would produce. So you'll likely need to increase your dose which is best done gradually. Most dessicated thyroid pills are easy to split making it easy to tweak the dosage. Some people need to split the dose to 2 or 3 times per day. Also, don't take with calcium or iron as these minerals inhibit thyroid medication absorption.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.